Alert archive / Wyoming / Special Weather Statements in 2016

Special Weather Statement, NWS Riverton, WY

August 7, 2016

NWS Riverton, WY issued this special weather statement at Aug 7, 2016, 2:02 PM MDT. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2016, 2:02 PM MDT (20:02 UTC)
Expired
Aug 7, 2016, 2:30 PM MDT
In force
28 min
Issued by
NWS Riverton, WY

The radar

The Pocatello radar (KSFX), 173 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2016-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2016-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2103 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

175 
WWUS85 KRIW 072002
SPSRIW

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
202 PM MDT SUN AUG 7 2016
 
WYZ012-013-072030-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
202 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TETON COUNTY UNTIL
230 PM MDT...

AT 201 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HOBACK...OR 9 MILES SOUTH OF JACKSON...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LAT...LON 4372 11055 4343 11020 4329 11056 4329 11058
      4328 11058 4323 11071 4323 11072 4336 11087
TIME...MOT...LOC 2001Z 229DEG 29KT 4335 11071 

$$

13

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Aug 7, 1:54 PM MDT, 8 minutes earlier.

Area forecast discussion, Aug 7, 1:54 PM MDT, 8 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
154 PM MDT SUN AUG 7 2016

.Short Term...Tonight Through Monday

A strong pacific low pressure trough will bring widespread showers
and thunderstorms across the west with scattered showers and
thunderstorms east of the Continental Divide through tonight.
Local heavy rain...large hail and strong wind gusts are expected.
Areas of fog will develop in the valleys along rivers and lakes...
especially in the west...late tonight and Monday morning. Clouds
will decrease through the morning. Isolated showers and
thunderstorms are expected mainly over the mountains Monday
afternoon and early evening. Windy conditions with sharply lower
relative humidity is expected monday afternoon and evening with
potential critical fire weather conditions in fire weather zones
277 278 279 283 and 289.

.Long Term...Monday night Through Sunday

Monday night will see clearing as dry air moves in across the
west...south and central areas. Tuesday will be dry...windy and
warmer continuing through Wednesday.  showers and thunderstorms
will move up from the south late Wednesday afternoon and evening
continuing through Thursday and Thursday evening. A high pressure
ridge will build up from the great basin into the northern Rockies
Friday through Sunday with dry and warmer conditions expected.

&&

.Aviation.../00Z Issuance/

Scattered showers and thunderstorms will prevail over the west
through this evening...more numerous in the mountains. East of the
divide...storms will be more widely scattered except near the
foothill locations. Some storms will be quite strong with
hail..heavy rain...frequent lightning and brief heavy
rain...especially along and west of the divide through this
evening. A few showers or isolated thunderstorms will linger
during the overnight hours.Monday will be drier with just isolated
showers and thunderstorms.

&&

.Fire Weather...

...a fire weather watch is in effect from monday afternoon through
Monday evening for zones 277 278 279 283 and 289...

A strong pacific low pressure trough will bring widespread showers
and thunderstorms across the west with scattered showers and
thunderstorms east of the Continental Divide through tonight.
Local heavy rain...large hail and strong wind gusts are expected.
Areas of fog will develop in the valleys late tonight and Monday
morning. Clouds will decrease through the morning. Isolated
showers and thunderstorms are expected mainly over the mountains
Monday afternoon and early evening. Windy conditions with sharply
lower relative humidity is expected monday afternoon and evening
with potential critical fire weather conditions in zones 277 278
279 283 and 289. Dry and windy conditions are expected Tuesday
with warmer temperatures.

&&

.RIW Watches/Warnings/Advisories...
Fire Weather Watch from Monday afternoon through Monday evening
for WYZ277>279-283-289.

&&

SHORT TERM...C.Baker
LONG TERM...C.Baker
AVIATION...Skrbac
FIRE WEATHER...C.Baker
Hazardous weather outlook, Aug 7, 2:48 AM MDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
248 AM MDT SUN AUG 7 2016

WYZ001>020-022>030-081100-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
248 AM MDT SUN AUG 7 2016

...FIRE WEATHER WATCH FOR PORTIONS OF SOUTHERN AND CENTRAL WYOMING MONDAY
AFTERNOON AND EARLY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. SOME
STORMS MAY PRODUCE GUSTY WINDS IN EXCESS OF 45 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY THROUGH WEDNESDAY...VERY DRY...WARM AND BREEZY CONDITIONS
ACROSS SOUTH AND CENTRAL WYOMING WILL RESULT IN ELEVATED TO
CRITICAL FIRE WEATHER CONDITIONS. ISOLATED THUNDERSTORMS MONDAY
AND WEDNESDAY WITH SOME STRONG WIND GUSTS POSSIBLE.

THURSDAY...ISOLATED TO SCATTERED THUNDERSTORMS. SOME STRONG
THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE URGED TO REPORT HAIL AND WIND GUSTS OVER 45 MPH. THANK
YOU.

In the hours before

Special weather statement, Aug 7, 12:47 PM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1247 PM MDT SUN AUG 7 2016

WYZ002-016-071915-
ABSAROKA MOUNTAINS-UPPER WIND RIVER BASIN-
1247 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PARK AND
NORTHWESTERN FREMONT COUNTIES UNTIL 115 PM MDT...

AT 1246 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PINNACLE BUTTES...OR 17 MILES NORTHWEST OF DUBOIS...MOVING
NORTHEAST AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PINNACLE BUTTES...PINNACLE CAMPGROUND...PINNACLES CAMP GROUND AND
DOUBLE CABIN CAMPGROUND.

LAT...LON 4414 10969 4385 10923 4362 10984 4365 10987
      4365 10989 4372 10998 4376 11000 4377 11000
TIME...MOT...LOC 1846Z 227DEG 36KT 4374 10985

13
Special weather statement, Aug 7, 12:58 PM MDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1258 PM MDT SUN AUG 7 2016

WYZ012-013-015-071930-
TETON AND GROS VENTRE MOUNTAINS-WIND RIVER MOUNTAINS EAST-JACKSON
HOLE-
1258 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TETON COUNTY UNTIL
130 PM MDT...

AT 1257 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHEAST OF KELLY...OR 16 MILES SOUTHEAST OF MOOSE...MOVING
NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TURPIN MEADOW LODGE...RED HILLS CAMPGROUND...
TURPIN MEADOW CAMPGROUND...CRYSTAL CREEK CAMPGROUND...
ATHERTON CREEK CAMPGROUND...HATCHET CAMPGROUND...
TOGWOTEE MOUNTAIN LODGE...BUFFALO RANGER STATION AND HATCHET RESORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.

&&

LAT...LON 4392 11030 4355 10989 4354 10995 4359 11005
      4351 11005 4343 11043 4358 11057
TIME...MOT...LOC 1857Z 237DEG 27KT 4355 11042

13
Special weather statement, Aug 7, 1:33 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
133 PM MDT SUN AUG 7 2016

WYZ002-012-072000-
ABSAROKA MOUNTAINS-TETON AND GROS VENTRE MOUNTAINS-
133 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TETON...SOUTH
CENTRAL PARK AND NORTHWESTERN FREMONT COUNTIES UNTIL 200 PM MDT...

AT 133 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF PINNACLE BUTTES...OR 25 MILES EAST OF MORAN
JUNCTION... MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PINNACLE BUTTES AND PINNACLES CAMP GROUND.

LAT...LON 4413 11007 4414 11000 4420 11000 4402 10956
      4373 10994 4382 11015
TIME...MOT...LOC 1933Z 209DEG 29KT 4385 11000

13
Special weather statement, Aug 7, 1:34 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
134 PM MDT SUN AUG 7 2016

WYZ002-003-072000-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-
134 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PARK COUNTY UNTIL
200 PM MDT...

AT 134 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTH OF VALLEY...OR 28 MILES NORTH OF DUBOIS...MOVING
NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PITCHFORK...BROWN MOUNTAIN CAMPGROUND...
JACK CREEK CAMPGROUND AND UPPER SUNSHINE RESERVOIR PROJECT POWER
PLANT.

LAT...LON 4382 10956 4395 10973 4436 10940 4400 10895
TIME...MOT...LOC 1934Z 226DEG 24KT 4394 10957

13
Special weather statement, Aug 7, 2:00 PM MDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
200 PM MDT SUN AUG 7 2016

WYZ003-072030-
CODY FOOTHILLS-
200 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PARK COUNTY UNTIL
230 PM MDT...

AT 200 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BUFFALO BILL STATE PARK...OR NEAR CODY...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR WATER...GET OUT AND MOVE INDOORS OR INSIDE A VEHICLE.
REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES FROM THE PARENT
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO NOT BE CAUGHT ON
THE WATER IN A THUNDERSTORM.

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.

&&

LAT...LON 4471 10891 4464 10885 4466 10882 4462 10875
      4459 10876 4456 10872 4442 10912 4454 10930
      4455 10929 4449 10918 4449 10914 4453 10916
      4460 10926 4460 10923 4461 10924 4462 10921
      4465 10926 4485 10917
TIME...MOT...LOC 2000Z 222DEG 19KT 4454 10915

13
Special weather statement, Aug 7, 2:02 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
202 PM MDT SUN AUG 7 2016

WYZ012-013-072030-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
202 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TETON COUNTY UNTIL
230 PM MDT...

AT 201 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HOBACK...OR 9 MILES SOUTH OF JACKSON...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LAT...LON 4372 11055 4343 11020 4329 11056 4329 11058
      4328 11058 4323 11071 4323 11072 4336 11087
TIME...MOT...LOC 2001Z 229DEG 29KT 4335 11071

13

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 10:26 PM MDTSpecial Weather StatementRIWBig Horn49 min
Aug 6, 10:58 PM MDTFire Weather WatchRIWFremont, Lincoln, Natrona, Sublette, Sweetwater, Uinta22 hr
Aug 7, 10:28 AM MDTSpecial Weather StatementRIWTeton32 min
Aug 7, 10:52 AM MDTSpecial Weather StatementRIWTeton23 min
Aug 7, 10:57 AM MDTSevere Thunderstorm WarningRIWTeton48 min
Aug 7, 11:39 AM MDTSpecial Weather StatementRIW36 min
Aug 7, 11:43 AM MDTSpecial Weather StatementRIWLincoln32 min
Aug 7, 12:01 PM MDTSevere Thunderstorm WarningRIWLincoln, Sublette44 min
Aug 7, 12:18 PM MDTSpecial Weather StatementRIW27 min
Aug 7, 12:21 PM MDTSpecial Weather StatementRIW24 min
Aug 7, 12:28 PM MDTSpecial Weather StatementRIW32 min
Aug 7, 12:47 PM MDTSpecial Weather StatementRIW28 min
Aug 7, 12:58 PM MDTSpecial Weather StatementRIWTeton32 min
Aug 7, 1:19 PM MDTSevere Thunderstorm WarningRIWLincoln, Teton41 min
Aug 7, 1:33 PM MDTSpecial Weather StatementRIWTeton27 min
Aug 7, 1:34 PM MDTSpecial Weather StatementRIWPark26 min
Aug 7, 2:00 PM MDTSpecial Weather StatementRIWPark30 min
Aug 7, 2:06 PM MDTSpecial Weather StatementRIW24 min
Aug 7, 2:10 PM MDTSpecial Weather StatementRIWTeton35 min
Aug 7, 2:14 PM MDTSpecial Weather StatementRIWSweetwater31 min
Aug 7, 2:24 PM MDTSpecial Weather StatementRIWLincoln36 min
Aug 7, 2:27 PM MDTSpecial Weather StatementRIW33 min
Aug 7, 2:34 PM MDTSpecial Weather StatementRIWLincoln26 min
Aug 7, 2:37 PM MDTSpecial Weather StatementRIWBig Horn38 min
Aug 7, 2:51 PM MDTSpecial Weather StatementRIW24 min
Aug 7, 2:55 PM MDTSpecial Weather StatementRIWFremont35 min
Aug 7, 2:57 PM MDTSpecial Weather StatementRIWLincoln33 min
Aug 7, 3:06 PM MDTSpecial Weather StatementRIWBig Horn24 min
Aug 7, 3:08 PM MDTSpecial Weather StatementRIWBig Horn37 min
Aug 7, 3:10 PM MDTSpecial Weather StatementRIWUinta35 min
Aug 7, 3:30 PM MDTSpecial Weather StatementRIWBig Horn30 min
Aug 7, 3:36 PM MDTSpecial Weather StatementRIWLincoln24 min
Aug 7, 3:38 PM MDTSpecial Weather StatementRIWTeton37 min
Aug 7, 3:39 PM MDTSpecial Weather StatementRIWBig Horn36 min
Aug 7, 4:02 PM MDTSpecial Weather StatementRIWFremont28 min
Aug 7, 4:08 PM MDTSpecial Weather StatementRIWHot Springs22 min
Aug 7, 4:09 PM MDTSpecial Weather StatementRIWBig Horn36 min
Aug 7, 4:13 PM MDTSpecial Weather StatementRIWBig Horn32 min
Aug 7, 4:15 PM MDTSevere Thunderstorm WarningRIWFremont30 min
Aug 7, 4:30 PM MDTSpecial Weather StatementRIWWashakie30 min
Aug 7, 4:39 PM MDTSpecial Weather StatementRIWLincoln36 min
Aug 7, 4:48 PM MDTSpecial Weather StatementRIWSublette42 min
Aug 7, 5:12 PM MDTSpecial Weather StatementRIWSublette48 min
Aug 7, 5:28 PM MDTSpecial Weather StatementRIW47 min

Nearby

Special Weather Statements in Wyoming, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.